How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Josh Your Own Question
Dr. Josh
Dr. Josh, Doctor
Category: Health
Satisfied Customers: 3563
Experience:  Practicing Physician, Family Physician for 7 years
Type Your Health Question Here...
Dr. Josh is online now
A new question is answered every 9 seconds

I have been on cipro 4 times since december for diverticulitis.It

This answer was rated:

I have been on cipro 4 times since december for diverticulitis.It keeps coming back.No fever or vomiting but annoying pain on my left lower abdomen especially after eating.I am on cipro again for 14 days and I'm still in some pain.Is there any other antibiotic that can stop this?I think I'm becoming resistant to cipro.
Welcome to Justanswer website.
Myself Dr Josh and I’m happy to help with your question today.
I am so sorry to hear about your problem. Please provide me the following information so that I can address your concern appropriately.

Do you have any problem with bowel movements?
Do you get severe pain in lower left abdomen after taking food?
Have you consult Gastroenterologist for this issue?
Do you suffer from anxiety or severe stress?


Customer: replied 3 years ago.

I have occasional constipation.I get a sharp pain in left lower abdomen after eating.It gets duller after Cipro and goes away then starts all over again in 3 or 4 weeks. I usually get 1 attack per year(for about 6 years no) Cipro always worked until now.I have a Gastroenteroligist who is on vacation right now. He keeps putting me on Cipro and its not working that well anymore.Is there another antibiotic I can take? Yes,I have had some anxiety issues in the past(panick attacks).I have also had some pretty severe stress in the last few years.

Dear XXXXX, Thanks for all these additional details. I am sorry to hear about your problems.

Well, there have been few risk Factors responsible for such recurrent attack of diverticulitis. These are-
1.Aging- patient above 60 years have high risk of getting such recurrent attack.
2.Low dietary fiber intake
3.Physical inactivity
4.Such condition is usually more severe in women.
5.Severe stress

You have been earlier prescribed with Ciprofloxacin, It is an antibiotic in a group of drugs called fluoroquinolones, Yes it possible that your body has become resistant to such group of drugs, and may not control inflammation.

You can now be prescribed with Augmentin,It contains a combination of amoxicillin and clavulanate potassium. This is given in dosage of 875 mg twice a day.

Along with this antibiotic, you should be given Probiotics, They work by inhibiting the growth of bad bacteria ,Also they improve the intestinal epithelial layer, thus discouraging the transmigration of bacteria.
You can also be given a short course of Anti-inflammatory drugs, like 5-aminosalicylic acid (5-ASA), This is really helpful in chronic cases of diverticulitis.

You should take foods that are high in fiber like fresh vegetables and fruits, whole grains, and legumes (such as beans).
You should avoid stress, as this would worsen your condition.
Practice yoga and meditation for relaxation, Deep breathing exercises will help you.

I would suggest that you should discuss with another doctor and get prescription of Antibiotic- Augmentin( as advised above) and get it managed.

If there’s more I can do, please use the reply tab and let me know how I can be of further assistance.

It’s my goal to provide you with excellent service. Please rate me highly and provide me with feedback. Leaving a Bonus will be highly appreciated.

Dr. Josh and 3 other Health Specialists are ready to help you